What could you recommend to use for nerve pain other than Lidocaine patches. I have been using the patches with wonderful relief for 2 years and now Aetna says they will only cover them for post hepatice neuralgia. They even denied my doctor's appeal. Two years ago I had laminectomies of L2,L3,L4,L5,S1 after many ESIs and SJIs. I also have my sciatic nerve running through my piraformis muscle. The surgery got rid of most of my back and sciatic pain and I no longer use a walker or wheelchair. However the nerve pain is still there. It feels like boiling water is running down my leg from my hip to mid calf on the outeraspect of my right leg. I also have an almost constant feeling of pin pricks and electric current coursing through that area. Neurotin and Lyrica caused severe paroxysmal dyskinesia (I looked like I had Parkinson's), confusion (I stood in the hall at work pointing my car remote at the office door trying to open the door. I couldn't even tell the person who found me what my name was) and also visual disturbances ( everything had trails and ghosting). But the Lidocaine patches were wonderful. Now they are gone and I feel like crying all the time. Is there any help for me? I can't afford the patches without insurance helping. Is there something else that might help? If it's approved for posthepatic pain why not my kind of pain? It has to be very similar. Any help will be welcome. Karen
My insurance wouldn't cover them either, and there's no way a person could afford them out of pocket. Fortunately for me they really didn't help that much.
If you used the same brand I did, Lidoderm, the manufacture has a income based program to help people that can't afford them. Its based on your income and if its low enough, you might not have to pay anything, they'll provide them for you.
Just go to their Website and look for Available Assistance Program, there's a form you have to print and take to Doctor so he/she can write the prescription.
Have you asked your doctor about Fentanyl patches? They are pretty strong, but would do a similar job for your pain. I've had similar nerve problems after back surgery and used them successfully. One patch lasts me 3+ days. You need to be careful of constipation w/ them. Awhile back, they had problems w/ leaking, but they've got that corrected now.
Why don't you suggest that and check w/ your MD and see if he can get these approved.
Fentanyl patches and Lidocaine patches are NOT the same thing and probably will NOT give the same effect. One is a narcotic that absorbs transdermally into the system and the other works topically. Plus, Fentanyl is a very potent narcotic and I have seen alot of problems with these patches in the past; I am an RN.
I know what you mean about the firelike feeling of nerve pain. Unfortunately, there are no good medications on the market yet for this. That's why they have been prescribing off-label use of medications for Epilepsy like neurontin/gabapentin etc. etc. There doesn't seem to be any real good research on the use of this class of drugs for this nerve problem either. Some people do get some relief, but from what I know most patients can't tolerate the side effects of these drugs. Lyrica, which I have not tried, doesn't work for a lot of people either, but if you haven't tried it, you may want to approach your Dr. about trying it. The whole problem w/all of the off-label use of drugs is I find many Dr's don't seem to warn people about the side effects associated with the drugs even when there used for the designated disease they were created for.
You were lucky w/the lidocaine patches..........I couldn't use them since they increased my pain since the area I needed them for is so sensitive even to clothing now.
The best thing I've found is cortizone injectons for nerve pain. Actually the nerves are inflammed & the only real relief I get is when I get an injection into the area causing the problem. They don't work for real long, but it keeps me sane & there is no drug on the market that reacts to give me any where near the relief I get from a direct injection. It's ashame the insurance co.'s are tighting up w/what med's you can have since the drug co.'s are finding some drugs can be used sucessfully for off-label use for other issues. Neurontin which I was on for 9 yrs. completely destroyed my teeth. They started chipping and flaking in the strangest spots. I've also now lost most of my teeth due the the extreme dryness caused by this drug. I've since learned that Epilepsy patients (the drug is for this) are warned of this problem, but my Dr.'s never ever said a word. I am currently going through $25,000. of dental work & having permanent dentures put in. I've always seen a dentist 2x per yr my whole life, but all of this started approx. 3 yrs. after starting Neurontin, but my Dr. never told me the drug was off-label for epilepsy. I recently found a research paper on this drug showing "dental abnormalities" in 1% of the patients which upon more research is exactly what I'm going through.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.